FDA Says OTC Acne Treatment Products Can Cause Serious Allergic Reactions

The Food and Drug Administration announced last week that certain topical, over-the-counter acne treatment products can cause serious allergic reactions, and that this risk is not noted on the products’ labels. One of the reasons for the alert, the FDA continued, is because the agency cannot determine if drugs’ harmful side effects are triggered by the products’ active ingredients, inactive ingredients, or a combination of the two components.

According to the FDA, while instances of users experiencing harmful side effects are rare, the more severe reactions can be life-threatening. Although adverse skin reactions to acne treatment products are nothing unheard of, the issue, according to FDA medical officer Mona Khurana, M.D., is that there is no mention of the possibility of severe allergic reaction on any of the products’ labels.

“There is currently no mention of the possibility of these very severe allergic reactions on the product labels,” Dr. Khurana said. “It’s important that consumers know about them, and that they know what to do if they occur.”

Products—gels, face washes, lotions, cleansing pads, solutions, face scrubs—that contain benzoyl peroxide or salicylic acid, such as those made by Proactiv, Neutrogena, MaxClarity, Oxy and Aveeno, are at the center of the FDA’s consumer alert. According to the agency, reactions experienced by users include “burning, dryness, itching, peeling, redness, and slight swelling where the product is applied.” The FDA noted that more severe reactions reported by users, though infrequent, include throat tightness, shortness of breath, wheezing, low blood pressure, faintness, and isolated hives.

Should a user of any of these treatments experience an allergic reaction, the FDA advises to stop using the product immediately. If a more severe reaction, such as faintness, difficulty breathing, throat tightness, or swelling of the eyes, face, lips or tongue occurs, users should seek medical attention immediately.